Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Columbia, SC

January 2, 20218 counties in South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this dense fog advisory at Jan 2, 2021, 5:10 AM EST for 8 counties in South Carolina; Lincoln County, Georgia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 5:10 AM EST (10:10 UTC)
Expired
Jan 2, 2021, 11:00 AM EST
In force
6 hr
Issued by
NWS Columbia, SC

Counties Lincoln County, GA, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 39 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS72 KCAE 021010
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
510 AM EST Sat Jan 2 2021

GAZ040-SCZ016-018-020>022-025-026-115-116-021600-
/O.NEW.KCAE.FG.Y.0002.210102T1010Z-210102T1600Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
510 AM EST Sat Jan 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In South Carolina, Chesterfield, McCormick, Newberry, 
  Fairfield, Kershaw, Edgefield, Saluda, Northern Lancaster and 
  Southern Lancaster Counties. In Georgia, Lincoln County.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Jan 2, 4:03 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 2, 4:03 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
403 AM EST Sat Jan 2 2021

.SYNOPSIS...
The cold air wedge will erode across the northern Midlands this
morning. An area of low pressure will strengthen as it lifts
out of the Gulf of Mexico today and moves across the area
tonight. The low will bring widespread heavy showers to the area
beginning later this afternoon and continuing through early
Sunday morning. High pressure will then build over the region
late in the weekend and persist through the middle of next week.
Unsettled conditions could return late in the week as a strong
cold front crosses the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, surface observations indicate that a nearly
stationary front is positioned near the I-20 corridor, with the
in-situ wedge holding in firmly to the north of the boundary
with light northerly winds, cool temperatures, low stratus and
areas of fog. South of the boundary, temperatures are
considerably warmer with a light southwest flow in place. Light
rain persists across portions of the eastern and central
Midlands where weak isentropic lift is occurring. High
resolution guidance indicates that the fog may expand and lower
visibilities more in northwest portions of the forecast area,
and will continue to monitor for a possible Dense Fog Advisory.

The in-situ wedge will begin to erode this morning as the low
level flow shifts more west or southwesterly, allowing somewhat
drier air to briefly advect into the area. Temperatures will
also respond with a somewhat quick warming trend expected.
Farther to the south and east across parts of the central and
eastern Midlands, and lower CSRA, scattered showers could
persist due to continued weak isentropic lift.

Later this afternoon, a deep closed low will lift northeast
into the middle Mississippi Valley region. This will help
induce cyclogenesis across the Florida Panhandle and southern
Georgia, with the wave of low pressure tracking northeast toward
the area. Showers are expected to increase in coverage through
the afternoon. Despite extensive cloud cover, temperatures
should warm to highs in the mid to near 70 in most areas.

This evening and overnight, very strong moisture advection off
the Gulf of Mexico will push precipitable water values up to
1.50 to 1.80 inches, near record territory. In addition, the
area will be located within the favorable right entrance region
of a potent 140kt upper level jet. The deep moisture combined
with strong forcing for ascent will cause the showers to become
widespread across the area this evening and during the early
overnight hours, with periods of heavy rainfall likely.
Rainfall totals are expected to reach 1-2 inches based on
guidance consensus, with local amounts upwards of around 3
inches possible. Given the recent rainfall which has saturated
soils, and the potential for impressive rainfall rates tonight,
there is a threat for flash flooding across the area. Some
streams and creeks are likely to overflow their banks along with
possible rapid flooding of low lying and poor drainage areas.
The Weather Prediction Center has placed just about all of
central SC and east-central GA in a Slight Risk for Excessive
Rainfall and a local Flash Flood Watch remains in effect for
this evening and tonight.

The rain should quickly end from the west toward daybreak Sunday
as the low lifts northeast of the area and a developing westerly
flow advects drier air into the region. Lows tonight should be
rather mild.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A closed upper low will lift northeast across the Ohio Valley
Sunday. Surface low pressure and its accompanying front will move
off the coast early Sunday morning. Downslope flow combined with
southwest flow aloft will bring drying to the area. Temperatures
will be seasonably warm with highs in the upper 50s to lower
60s. Lows Sunday night will be in the 30s. An upper through will
pass to our north on Monday and provide a slightly cooler
airmass. Highs Monday will be in the mid to upper 50s with lows
Monday night in the again in the 30s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry weather is expected through the middle of next week
as a deep layered ridge sets up over eastern North America. The
air mass will be of pacific origin, so temps will be seasonable
through Wednesday. Another strong system looks to work its way
across the southern US and will increase our chances for rain
Thursday into Friday.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A stalled front over the area has KCAE/KCUB on the cool/stable
side, while KOGB/KAGS/KDNL reside on the warm and more unstable
side. The Columbia area terminals likely have IFR ceilings
deteriorate to LIFR levels early this morning, while the other
terminals deteriorate from MVFR to IFR ceilings. While some
reduced visibilities are possible at all terminals, the most
significant visibility reductions should occur at KCAE/KCUB
through mid-morning. Some improvement to MVFR is expected this
afternoon, but showers will overspread the terminals late this
afternoon and this evening, brining additional restrictions.

Low level wind shear could be an issue at the SC terminals
through about 9Z, then the jet should shift away from the area.
Surface winds will generally be 10 kt or less.

EXTENDED AVIATION OUTLOOK... Another low pressure system
expected to continue MVFR/IFR restrictions with periods of rain
Saturday night into Sunday morning. Dry and VFR conditions
Monday through Wednesday.

&&

.HYDROLOGY...
Periods of moderate to heavy rain expected through Sunday
morning, with heaviest rainfall forecast Saturday evening as
another low pressure system transits the forecast area. With up
to 2 inches of rainfall already in basins from heavy rainfall on
Friday, The additional rainfall may produce areal and flash
flooding beginning this evening.

Minor to possibly moderate flooding is forecast along portions
of the Congaree River, with portions of the Wateree, Pee Dee,
Edisto and Savannah Rivers reaching action stage. All other area
rivers and streams will be running at higher than normal levels
through mid-week. See river flood advisory and warning products
for specific details.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from this evening through late tonight for
     GAZ040-063>065-077.
SC...Flash Flood Watch from this evening through late tonight for
     SCZ016-018-020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 2, 4:08 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
408 AM EST Sat Jan 2 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
030915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
408 AM EST Sat Jan 2 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 2, 4:39 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
439 AM EST Sat Jan 2 2021

GAZ040-SCZ016-018-020>022-025-026-115-116-021400-
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick,
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield,
Johnston, Saluda, Ridge Spring, Indian Land, Lancaster, Elgin,
and Lancaster Mill
439 AM EST Sat Jan 2 2021

...Locally Dense Fog This Morning...

Areas of fog have reduced visibilities to 1 mile or less across
portions of the upper Savannah River Area, and the western and
northern Midlands early this morning. This fog is expected to
linger before dissipating late this morning. A few areas could
see visibilities lower to 1/4 mile for short periods of time.

Motorists are urged to use extra caution when using area roads
this morning.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:04 PM ESTSpecial Weather StatementCAEOrangeburg56 min
Jan 1, 10:01 PM ESTSpecial Weather StatementCAECalhoun, Clarendon59 min
Jan 2, 2:16 AM ESTRiver Flood WarningCAEEdgefield, McCormick19 hr
Jan 2, 9:51 AM ESTRiver Flood WarningCAEOrangeburg6 days

Nearby

Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.